Alert archive / Kansas / Frost Advisories in 2005

Frost Advisory 1, NWS Dodge City, KS

October 5, 20059 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 5, 2005, 12:15 PM CDT for 9 counties in Kansas. It took effect at Oct 6, 2005, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 5, 2005, 12:15 PM CDT (17:15 UTC)
In effect from
Oct 6, 2005, 4:00 AM CDT
Expired
Oct 6, 2005, 3:09 AM CDT
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 051715
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1215 PM CDT WED OCT 5 2005

...AREAS OF FROST LIKELY LATE TONIGHT...

.AS COLD HIGH PRESSURE CONTINUES TO BUILD INTO WESTERN KANSAS
LATER TONIGHT THE SKIES SHOULD BECOME MOSTLY CLEAR WITH
DIMINISHING WINDS ALLOWING FOR COLD TEMPERATURES TO SETTLE IN.

KSZ030-031-043>046-061>063-060115-
/X.NEW.KDDC.FR.Y.0001.051006T0900Z-051006T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA
1215 PM CDT WED OCT 5 2005 /1115 AM MDT WED OCT 5 2005/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM
CDT /8 AM MDT/ THURSDAY. 

SKIES WILL BECOME MOSTLY CLEAR TONIGHT AND WINDS WILL DECREASE TO
AROUND 10 MPH BY DAYBREAK. THIS COMBINATION WILL RESULT IN
TEMPERATURES IN THE LOW TO MID 30S AND AREAS OF FROST.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO, POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

06
2 follow-up statements
000 
WWUS73 KDDC 060055
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT WED OCT 5 2005

...AREAS OF FROST LIKELY LATE TONIGHT...

.AS COLD HIGH PRESSURE CONTINUES TO BUILD INTO WESTERN KANSAS
LATER TONIGHT THE SKIES SHOULD BECOME MOSTLY CLEAR WITH
DIMINISHING WINDS ALLOWING FOR COLD TEMPERATURES TO SETTLE IN.

KSZ030-031-043>046-061>063-060900-
/X.CON.KDDC.FR.Y.0001.051006T0900Z-051006T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA
755 PM CDT WED OCT 5 2005 /655 PM MDT WED OCT 5 2005/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ THURSDAY. 

SKIES WILL BECOME MOSTLY CLEAR TONIGHT AND WINDS WILL DECREASE TO
AROUND 10 MPH BY DAYBREAK. THIS COMBINATION WILL RESULT IN
TEMPERATURES IN THE LOW TO MID 30S AND AREAS OF FROST.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
000 
WWUS73 KDDC 060809
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CDT THU OCT 6 2005

...HARD FREEZE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL AND
SOUTHWEST KANSAS FRIDAY MORNING...

.SKIES ARE EXPECTED TO CLEAR TONIGHT AS AN UPPER LEVEL DISTURBANCE
PASSES BY. A SURFACE RIDGE IS EXPECTED TO SET UP ACROSS WEST
CENTRAL KANSAS BY FRIDAY MORNING WITH CALM WINDS FORECASTED IN
THIS AREA. THIS IS A PRIME SETUP FOR RADIATIONAL COOLING AND
TEMPERATURES MAY FALL BELOW THE FREEZING MARK BY EARLY FRIDAY
MORNING IN THE WATCH AREA.

KSZ043-044-061>063-061615-
/X.CAN.KDDC.FR.Y.0001.051006T0900Z-051006T1400Z/
/X.NEW.KDDC.FZ.A.0001.051007T0900Z-051007T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA
309 AM CDT THU OCT 6 2005 /209 AM MDT THU OCT 6 2005/

...FROST ADVISORY IS CANCELLED...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT TO FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT TO FRIDAY
MORNING. THE FROST ADVISORY HAS BEEN CANCELLED. 

CLOUD COVER AND STRONGER WINDS HAVE PREVENTED THE FORMATION OF
FROST THIS MORNING. THEREFORE, THE FROST ADVISORY WILL BE
CANCELLED.

SKIES ARE EXPECTED TO CLEAR TONIGHT AND WINDS WILL GO LIGHT AS
SURFACE HIGH PRESSURE BUILDS IN. AS A RESULT, TEMPERATURES MAY
FALL TO NEAR 28 DEGREES IN THE WATCH AREA BY EARLY FRIDAY MORNING.

A FREEZE WATCH MEANS TEMPERATURES OF 28 DEGREES OR LESS ARE
POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

KSZ030-031-045-046-060915-
/X.CAN.KDDC.FR.Y.0001.051006T0900Z-051006T1400Z/
TREGO-ELLIS-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER
309 AM CDT THU OCT 6 2005

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
FROST ADVISORY. 

CLOUD COVER AND STRONGER WINDS HAVE PREVENTED FROST FORMATION THIS
MORNING. THEREFORE, THE FROST ADVISORY WILL BE CANCELLED.

$$

KSZ074-075-061615-
/X.NEW.KDDC.FZ.A.0001.051007T0900Z-051007T1400Z/
STANTON-GRANT-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES
309 AM CDT THU OCT 6 2005

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT TO FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT TO FRIDAY
MORNING. 

SKIES ARE EXPECTED TO CLEAR TONIGHT AND WINDS WILL GO LIGHT AS
SURFACE HIGH PRESSURE BUILDS IN. AS A RESULT, TEMPERATURES MAY
FALL TO NEAR 28 DEGREES IN THE WATCH AREA BY EARLY FRIDAY MORNING.

A FREEZE WATCH MEANS TEMPERATURES OF 28 DEGREES OR LESS ARE
POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$

LACY

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 5, 2:36 AM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, Oct 5, 2:36 AM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 AM CDT WED OCT 5 2005

.DISCUSSION...

DAYS 1-2...
ONLY CHALLENGE THIS CYCLE WILL BE TEMPS IN THE WAKE OF THE COLD
FRONT.

RADAR AND SURFACE POTENTIAL TEMPERATURE ANALYSIS SHOWS THE COLD
FRONT AT 07Z ALREADY FROM HYS TO JUST N OF SYRACUSE AND ON TO TAD.
THATS WHERE THE 00Z NAM HAS IT AT 12Z SO THE MODELS ARE ONCE AGAIN
ABOUT 5 HOURS SLOW WITH THE FEATURE. GIVEN THAT WILL PLAY THE
BOUNDARY TO BE THROUGH ALL MY ZONES EXCEPT THE FAR SOUTHEAST AT P28
WHERE THE MORNING LOW MAY WELL BE THE HIGH FOR TODAY. ELSEWHERE WITH
THE FRONT THROUGH AND GOOD STRONG COLD AIR ADVECTION ONGOING THROUGH
THE DAY 50S SEEMS VERY REASONABLE. SOME WEAK ELEVATED CONVECTION
BEHIND THE BOUNDARY NECESSITATES SOME SMALL POPS OVER THE EASTERN
HALF OF MY ZONES THIS MORNING BUT SUBSIDENCE AND CLEARING SHOULD
TAKE PLACE THROUGHOUT THE AFTERNOON FROM NORTHWEST TO SOUTHEAST
ACROSS THE FORECAST AREA.

A CLEAR NIGHT TONIGHT WILL BRING TEMPS IN THE 30S NEARLY EVERYWHERE
AND A FEW LOW LAYING AREAS MAY DIP BRIEFLY TO THE FREEZING MARK BUT
FEEL FROST WOULD BE FAR TOO SPOTTY TO FLY ANY BANNERS. WILL MENTION
IN THE HWO HOWEVER. MID AND UPPER LEVEL MOISTURE IN ALL THE MODELS
SUPPORTS CONSIDERABLE CLOUD COVER THROUGH THE DAY ON THURSDAY THUS
ANOTHER DAY WITH HIGHS ONLY IN THE 50S.

MOST OF THIS WAS COVERED WELL IN THE GOING GRIDS BUT DID HAVE TO
ADJUST FOR A MUCH FASTER FRONTAL MOVEMENT.

DAYS 3-7...
CANNOT ARGUE WITH GOING FCST WITH REGARDS TO THE NEXT DEEP TROUGH
COMING INTO THE SOUTHWEST STATES.  THE SYSTEM WILL BE FAR ENOUGH
SOUTH SUCH THAT WARM CONVEYER BELT WILL REACH DEEP INTO OLD MEXICO
TO TAP INTO THE GOOD GULF MOISTURE THAT WAS SHUNTED SOUTH BY THE
ONGOING LARGE PLAINS STORM.  IT WILL TAKE TIME TO GET THE MOISTURE
BACK NORTH THROUGH THE SOUTHERN HIGH PLAINS AND INTO THE CENTRAL
HIGH PLAINS, BUT A SLOW MOVING BAROCLINIC SYSTEM THROUGH THE
SOUTHERN ROCKIES SHOULD ALLOW ENOUGH TIME TO GET MOISTURE AHEAD OF
THE SYSTEM TO PROVIDE PCPN FOR WESTERN KANSAS.  PREVIOUS SHIFT,
BASED ON THIS THINKING, INCREASED POPS INTO CHANCE CATEGORY WHICH
LOOKS GOOD AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  34  56  35 / 30  0  0  0
GCK  54  32  55  34 / 10  0  0  0
EHA  57  33  53  35 /  0  0  0  0
LBL  59  35  55  35 / 20  0  0  0
HYS  55  34  56  34 / 30  0  0  0
P28  71  38  58  37 / 40  0  0  0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/UMSCHEID
Hazardous weather outlook, Oct 5, 6:37 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
637 AM CDT WED OCT 5 2005

KSZ030-031-043>046-061>066-074>081-084>090-061000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
637 AM CDT (537 AM MDT) WED OCT 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS WILL REMAIN JUST BELOW WIND ADVISORY LEVELS AS
THE COLD FRONT WHICH CROSSED THE AREA DURING THE NIGHT CONTINUES ON
SOUTH ACROSS OKLAHOMA AND THE TEXAS PANHANDLE. THE FRONT WILL BRING
MUCH COOLER TEMPERATURES AND SOME SPOTTY SHOWERS TODAY. THE SHOWERS
WILL BE OVER EARLY TODAY WITH CLEARING SKIES DURING THE AFTERNOON
AND EARLY EVENING. CLEAR SKIES WILL MEAN SOME COLD TEMPERATURES
TONIGHT. AREAS NORTH OF THE ARKANSAS RIVER VALLEY MAY FLIRT
BRIEFLY WITH THE FREEZING MARK TOWARDS SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK THOUGH
THERE WILL BE A FAIR CHANCE FOR SHOWERS AND THUNDERSTORMS BY MONDAY
AND TUESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOHNSON

Nearby

Frost Advisories in Kansas, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.